PDA

View Full Version : 4 weeks out - medication question



KathyInIowa
07-25-2016, 01:51 PM
Hey, Everyone. I am 4-weeks post-op and actually feeling pretty good. My pain level seems to be manageable right now. I have quit taking all my Valium and Flexeril. I'm still taking Dilaudid 2 mg every 5 or 6 hours.

I took my last Valium last Thursday night. (I'm writing this on Monday afternoon). Right away on Friday night, I noticed I was having trouble falling asleep. It seemed to get a little worse each day. I was like wide awake until midnight or 2. Last night, I never did go to sleep! I was wired all night. I finally drifted to sleep for about an hour from 6:30 - 7:30 a.m. this morning.

Needless to same, I'm a wreck today. I did my morning walk and a few things around the house. But, I was shaking (from tiredness) so I laid down, but couldn't fall asleep. At least rest is good.

My question is: has anyone experienced insomnia with Dilaudid? That's what I think is doing it. Also, my mind was racing with all kinds of weird thoughts. I talked to the nurse today and she said no, that narcotics typically have the drowsy affect. She said that sleep patterns get all messed up with surgery. I get that, but this was more than a sleep pattern issue. It was staring at the ceiling ALL NIGHT.

I also don't know anything about how to wean myself off these drugs. I did the Flexeril and Valium sort of slowly, a little less every 2 days. But, my dose was less on those so it was easier.

I want to try to quit the Dilaudid and deal with the pain, but that scares me. I know I can't/shouldn't quit cold Turkey. I'm wondering if I've done a good job of cutting down on the meds, or did I do something wrong?

My plan for today/tonight is to just keep taking the Dilaudid as I have been but to also take (1) Valium at bedtime.

Any advice? When I'm this tired, my anxiety levels rise and it scares me. With every little pain I have I keep thinking that I've done something wrong and I've hurt myself. It's probably not true, but that's what my brain thinks!!

Thanks for listening. Any advice would be greatly appreciated.

Kathy

jackieg412
07-25-2016, 04:04 PM
Kathy I can feel your pain. These types of drugs do a number on my sleep. All narcotics have a strange effect on my brain. The strange dreams attack my thoughts and I can see things that are not there. After one of my surgeries I was awake for days. The drugs should make you sleep but I am the opposite. Don't push yourself today. You are tired . I don't want you getting hurt because you are too tired to be careful.
I would say take the valium and try again next week. Cut them in half the quarters. Go slower.you will get there.
I just had foot surgery ten days ago and the first 2 days after I didn't sleep. I know they wanted light general anesthesia but we're going to use a lot of local . It was probably because of the local bloc and the vascular composition of the drugs. But I used no pain meds.
Remember slowly and it will get better.

KathyInIowa
07-25-2016, 04:11 PM
Thanks, Jackie. I think I am also the opposite. They wire me rather than make me sleep. I feel like I am the opposite on things that mess with the brain. My friends drink wine before bed. If I drink alcohol at night, I'm up all night.

I did just lay around this afternoon. I tried to eat at the appropriate times (I tend to only eat when I'm hungry) and eat the right things. Trying to do everything possible that is considered "normal" for my body to relax and not get so wired.

I'm sure I have some anxiety over all this. That is probably contributing, but I do honestly believe it's the drug messing with my brain. Not a good feeling.

Luckily, I don't really have anything to do today other than lay around and read!

Kathy

jackieg412
07-25-2016, 05:53 PM
You are right to take it easy. The more focused you get on going to sleep , the less you sleep. I didn't eat much at first sometimes only one or two bites. I tried to make good choices since I wasn't going to eat much. Alcohol treats me the same as do cold meds that should make you sleepy. Not me I am like you wired. I could keep going for days. I know most people are not like this-- like the comment from your doctor's nurse. I should put her in touch with the nurse I had last time I was in the hospital---she kept asking all night why I wasn't sleeping. I knew that it was the meds.

LindaRacine
07-25-2016, 09:32 PM
Hi...

Not sure it's dilaudid. I think insomnia is REALLY REALLY common for awhile during recovery from big surgeries. It could be pain medication, or it could just be all the chemicals in your system. I went for 4 days without sleeping at all after my last surgeries. (I ended up in the ER after becoming completely incapable of dealing with even the most minor pain.)

My only advice is to not stress about it. You will eventually fall asleep, and hopefully catch up a bit. Hang in there. I promise it will get better.

--Linda

Jjohnsonphd
07-26-2016, 12:33 AM
Hi Kathy,

It is really great to hear from someone else right out of surgery! I am 6 weeks post op tomorrow. It sounds like you are doing really well. I am on Dilaudid the same dose as you, although I still end up taking 2 pills usually before bed because I am so sore. I know Dilaudid can give people frightening nightmares, I had a few that were awful. I also started having trouble falling asleep and last Saturday night I didn't sleep all night either. I have been taking 5 mg of Ambien which has helped, except that night. I do think it is very normal between the meds and the recovery. I nap every afternoon which probably isn't helping but I just get so tired. My advice is just what you said, stick with your meds and take a Valium if it helps you sleep.

As for quitting, I wish everyday I was at a pain level I could manage, but I am not there yet. My back just plain hurts. I have not taken a pain med during the night for the past 2 days but there is no way I am ready to get off it. So I will be patient and listen to my body. I have heard week 6-8 can bring a turn around so I am hoping it happens for me.

Anxiety will increase pain so try some meditative breathing before bed. I like Dr. Weil's 4-7-8 breathing technique. You can google it and watch his video how to do it. I got really bad insomnia before the surgery because I was so anxious about it and it helped me. I hope you sleep tonight!

Jana

KathyInIowa
07-26-2016, 07:49 AM
Thanks for the reply, Jana. I will definitely watch the video.

I have stretched my Dilaudid to (1) 2 mg every 6 hours. I feel like my pain is manageable. I'm willing to deal with a little more pain if it means getting rid of (1) Dilaudid per day. I did wake up today a little more achey than usual. My plan is to relax today (I'm still at my son's apartment in Minneapolis) and use ice packs and short walks to deal with the pain. He is self employed and works from home so he's really good at helping me if I need it. I try not to bug him too much!! My husband still comes up every Thursday night and is with me Friday - Sunday. So I do have people helping me and so I think I am ready to just deal with a little more pain to help me get rid of these drugs. I keep telling myself "a day at a time." I think each week I feel a little better and therefore a little stronger to battle a little more pain in my effort to wean off drugs.

But, I'm like you, I'm not ready to throw in the towel and quit altogether! I do still need them!

Off to strap on my ice pack and eat breakfast!

Thanks so much for all the support here.

Kathy